Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 187, NWS Mobile, AL

October 13, 2001Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Oct 13, 2001, 9:59 PM CDT for Okaloosa County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 13, 2001, 9:59 PM CDT (02:59 UTC)
Expired
Oct 13, 2001, 10:45 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Okaloosa County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2001-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2001-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WUUS54 KMOB 140259
SVRMOB
FLC091-140345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
959 PM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKALOOSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 1045 PM CDT

* AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 2 MILES NORTH OF GOOD HOPE TO
  LAKE LORRAINE...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  POSTIL...NICEVILLE BY 1005 PM CDT
  SEMINOLE...LAUREL HILL BY 1010 PM CDT
  DORCAS BY 1015 PM CDT
  SVEA BY 1020 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THESE STORMS.  IF IN THE PATH OF THESE STORMS...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORMS HAVE PASSED.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3099 8673 3038 8674 3038 8631 3099 8630

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 9:50 PM CDT, 9 minutes earlier.

Area forecast discussion, Oct 13, 9:50 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
950 PM CDT SAT OCT 13 2001

UNUSUAL EARLY SEASON FALL SEVERE WEATHER MARATHON SLOWLY WINDING
DOWN ACROSS THE EASTERN ZONES AT THIS TIME.  EXPECT WE SHOULD BE
ABLE TO CLEAR MOST IF NOT ALL EASTERN ZONES FROM TORNADO WATCH NEXT
COUPLE OF HOURS.

FORECAST-WISE...WILL CLEAR WIDESPREAD RAIN OUT FROM THE WEST AFTER
MIDNIGHT.  STILL NOTING A NARROW BAND OF SHOWERS CLOSER TO 850 MB
TROUGH OVER SOUTH CENTRAL LOUISIANA.  THIS WILL MOVE THROUGH IN THE
EARLY MORNING HOURS.   CLEARING SKIES BY TOMORROW...AND A MUCH
NEEDED REST ON THE RADAR DESK.

WINDS RELAXING QUITE A BIT BEHIND THE FRONT.  OFFSHORE BUOYS NOT AS
IMPRESSIVE AS THEY WERE LATE THIS AFTERNOON.  WHILE THE WINDS ARE
DOWN A BIT...WAVES STILL UP QUITE A BIT TO BETWEEN 7 AND 9 FEET...SO
SMALL CRAFT ADVSY WILL HAVE TO REMAIN HOISTED FOR A BIT LONGER.

/05

.MOB...
AL...SCA GMZ630-650-670 TONIGHT.
FL...SCA GMZ655-675 TONIGHT.
MS...NONE.

In the hours before

Local storm report, Oct 13, 5:00 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
500 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    DAPHNE                    AL   TORNADO
10/13/01   BALDWIN                        TORNADO TOUCHDOWN REPORTED
                                          BY EMA

0228 PM    PENSACOLA                 FL   TORNADO
10/13/01   ESCAMBIA                       TORNADO TOUCHDOWN ON ROUTE
                                          29 AROUND 6397 PENSACOLA
                                          BOULEVARD.
                                          REPORTED BY PENSACOLA
                                          FIRE DEPT.

304 PM    GULF BREEZE               FL   TORNADO
10/13/01   SANTA ROSA                     WATERSPOUT MOVED ONSHORE
                                          NEAR GULF BREEZE.
                                          REPORTED BY SANTA ROSA
                                          EMA OFFICIALS.

315 PM    WAYNESBORO                MS   WIND DAMAGE
10/13/01   WAYNE                          TREES DOWNED BY HIGH
                                          THUNDERSTORM WINDS.

342 PM    PERKINSTON                MS   1.75 INCH HAIL
10/13/01   STONE                          COVERED THE GROUND.
                                          REPORTED BY STONE COUNTY
                                          911.

400 PM    BUTLER                    AL   WIND DAMAGE
10/13/01   CHOCTAW                        SEVERAL REPORTS OF TREES
                                          DOWN ACROSS COUNTY.

443 PM    5 SW MILTON               FL   TORNADO
10/13/01   SANTA ROSA                     TORNADO REPORTED BY EMA
                                          OFFICIALS AT
                                          INTERSTATE 10...EXIT 7
                                          AT AVALON BOULEVARD.
Special weather statement, Oct 13, 5:45 PM CDT, 4 hours 14 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-140300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CDT SAT OCT 13 2001

...A HIGH RISK OF SEVERE WEATHER CONTINUES FOR MUCH OF SOUTH ALABAMA
AND THE WESTERN FLORIDA PANHANDLE IN ADDITION TO EXTREME SOUTHEAST
MISSISSIPPI THIS EVENING...

...A TORNADO WATCH CONTINUES IN EFFECT FOR MUCH OF THE REGION EARLY
THIS EVENING...

THE POTENTIAL STILL EXISTS FOR DAMAGING TORNADOES ACROSS
SOUTHWEST...SOUTH CENTRAL ALABAMA IN ADDITION TO THE WESTERN FLORIDA
PANHANDLE AND EXTREME SOUTHEAST MISSISSIPPI THIS EVENING.  HAIL TO
THE SIZE OF GOLFBALLS AND WIND GUSTS AROUND 70 MPH ARE ALSO POSSIBLE
WITH SEVERE STORMS.

OVER SOUTHEAST MISSISSIPPI...THE THREAT TOWARD 9 PM IS EXPECTED TO
GRADUALLY TRANSITION TO ONE OF HEAVY RAIN AFTER THE MAIN LINE OF
THUNDERSTORMS PASSES.  THE THREAT OF SCATTERED SEVERE TORNADIC
STORMS AHEAD OF THE LINE WILL CONTINUE SHIFTING SLOWLY EAST ACROSS
SOUTHERN ALABAMA AND THE WESTERN FLORIDA PANHANDLE THROUGH
MIDNIGHT.

PERSONS ACROSS SOUTHEAST MISSISSIPPI...SOUTH ALABAMA AND THE
WESTERN FLORIDA PANHANDLE SHOULD CLOSELY MONITOR THE LATEST UPDATES
AVAILABLE ON THEIR LOCAL TELEVISION STATIONS...COMMERCIAL WEATHER
BROADCASTS IN ADDITION TO DIRECT WEATHER SERVICE BROADCASTS ON NOAA
WEATHER RADIO.  BE READY TO SEEK SAFE SHELTER IMMEDIATELY SHOULD A
SEVERE WEATHER OR TORNADO WARNING BE ISSUED FOR YOUR AREA.

STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MAINTAIN A
HIGH STATE OF READINESS.  THOSE THAT HAVE NOT ACTIVATED SHOULD DO SO
AS SOON AS POSSIBLE.  STAY TUNED FOR ADDITIONAL UPDATES...STATEMENTS
AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Oct 13, 8:17 PM CDT, 1 hour 42 minutes before
ALZ051>053-061-063-MSZ076-079-140500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
817 PM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSISSIPPI...

   GREENE...GEORGE.

IN SOUTHWEST ALABAMA...

   CHOCTAW...CLARKE...MOBILE...WASHINGTON.

THE SEVERE STORMS HAVE MOVED EAST OF THESE COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT FOR AREAS TO THE EAST OF THESE
COUNTIES.

REMEMBER THAT A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Oct 13, 9:22 PM CDT, 37 minutes before
ALZ054-055-062-064-140500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
922 PM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH
FOR THE FOLLOWING COUNTIES...

IN SOUTHWEST ALABAMA...

   BALDWIN...MONROE...WILCOX.

THE SEVERE STORMS HAVE MOVED EAST OF THESE COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT FOR AREAS TO THE EAST OF THESE
COUNTIES.

REMEMBER THAT A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 8:21 PM CDTSevere Thunderstorm WarningMOBEscambia39 min
Oct 13, 8:55 PM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa35 min
Oct 13, 9:31 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.